Biomedical subjects
K W Kulig
Publications and source records attributed to K W Kulig.
Acute management of common illicit drug intoxications.
Explore the source record for details and available documents.
Drug- and chemical-induced methaemoglobinaemia. Clinical features and management.
Methaemoglobin is haemoglobin with the iron oxidised to the ferric (Fe ) state from the normal (or reduced) ferrous (Fe++) state. Methaemoglobinaemia refers to the presence of greater than the normal physiological concentration of 1 to 2% methaemoglobin in erythrocytes. Methaemoglobin is incapable of transporting oxygen. It has an intense dark blue colour; thus, clinical cyanosis becomes apparent at a concentration of about 15%. The symptoms are manifestations of hypoxaemia with increasing concentrations of methaemoglobin. Concentrations in excess of 70% are rare, but are associated with a high incidence of mortality. Methaemoglobinaemia may be congenital but is most often acquired. Congenital methaemoglobinaemia is of two types. The first is haemoglobin M disease (several variants) which is due to the presence of amino acid substitutions in either the alpha or beta chains. The second type is due to a deficiency of the NADH-dependent methaemoglobin reductase enzyme. This deficiency has an autosomal dominant transmission, and both homozygous and heterozygous forms have been reported. The heterozygous form is not normally associated with clinical cyanosis, but such individuals are more susceptible to form methaemoglobin when exposed to inducing agents. A wide variety of chemicals including several drugs, e.g. the antimalarials chloroquine and primaquine, local anaesthetics such as lignocaine, benzocaine and prilocaine, glyceryl trinitrate, sulphonamides and phenacetin, have been reported to induce methaemoglobinaemia. An intense 'chocolate brown' coloured blood and central cyanosis unresponsive to the administration of 100% oxygen suggests the diagnosis. A simple bedside test using a drop of the patient's blood on filter paper helps to confirm the clinical suspicion. Methaemoglobin can be quantitated rapidly by a spectrophotometric method.(ABSTRACT TRUNCATED AT 250 WORDS)
Suspected cyanide poisoning in smoke inhalation: complications of sodium nitrite therapy.
A 78 year old man was found comatose, apneic, and asystolic after closed-space smoke inhalation. He was successfully resuscitated to pulse and blood pressure at the scene. A cyanide component to the poisoning was suspected and two 300 mg doses of sodium nitrite were administered, resulting in significant hypotension. Although high methemoglobin levels were not induced, when added to simultaneously obtained carboxyhemoglobin levels, the total amount of non-oxygen transporting hemoglobin remained nearly constant for about 4-1/2 hours before hyperbaric oxygen (HBO) therapy could be administered. The patient later died in multi-organ system failure. Admission whole blood cyanide level was only 0.34 mcg/mL. These sodium nitrite adverse effects can be avoided by slow intravenous infusion and by administering only recommended doses. In smoke inhalation victims with suspected cyanide poisoning, sodium thiosulfate should be administered first, and sodium nitrite withheld until after the patient is receiving HBO therapy. When available, hydroxocobalamin (which neither induces methemoglobinemia nor causes hypotension) may be the specific cyanide antidote of choice for victims of smoke inhalation.
Tricyclic antidepressant overdose. A review.
Significant advances in diagnosis and management of tricyclic antidepressant overdose have occurred in recent years. This article reviews epidemiologic, pharmacologic, and therapeutic information to provide a systematic approach to these potentially life-threatening overdoses. The tricyclics are discussed as a group, with individual drugs specified when established differences exist.